New Hampshire, 2004

Tornado in New Hampshire, August 13, 2004

August 13, 2004 · NWS GYX · 1 event in 1 county or zone

A weak tornado touched down near Steele Hill Road in Sanbornton and moved northeast. The tornado lifted off the ground as it moved across the northern part of the town of Laconia, then touched down again as it crossed Lake Winnipesaukee into the southeastern part of Meredith, just southeast of Pinnacle Hill.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

A weak tornado touched down near Steele Hill Road in Sanbornton and moved northeast. The tornado lifted off the ground as it moved across the northern part of the town of Laconia, then touched down again as it crossed Lake Winnipesaukee into the southeastern part of Meredith, just southeast of Pinnacle Hill.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Aug 13, 3:25 PM EST, 2 hours 5 minutes earlier.

Area forecast discussion, Aug 13, 3:25 PM EST, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
425 PM EDT FRI AUG 13 2004

.SHORT TERM (TONIGHT THROUGH SATURDAY)...
CONVECTION FIRING UP OVER SOUTHERN NEW ENGLAND AND OFF SOUTHERN
NEW ENGLAND COAST IN RESPONSE TO APPROACHING REMNANTS OF BONNIE.
EXPECTING HEAVY SHOWERS/TSTMS INTO THE EVENING BEFORE COMING TO
AN END AROUND MIDNIGHT AS SYSTEM EXITS TO THE NORTHEAST. QPF OF
1-2 INCHES POSSIBLE SO WILL CONTINUE THE FLOOD WATCH.  LOTS OF
LOW LEVEL MOISTURE WILL BE SLOW TO LEAVE SO AREAS OF FOG WILL
PERSIST TIL MORNING.  RIDGE BUILDS OVER MAINE AND NEW HAMPSHIRE
SATURDAY FOR PARTLY SUNNY SKIES AND LOWER HUMIDITIES.
&&

.LONG TERM (SATURDAY NIGHT THROUGH FRIDAY)...
THE REMNANTS OF CHARLEY WILL AFFECT THE REGION.  THERE IS A BIT OF
MODEL SPREAD HERE...SO FORECAST CONFIDENCE ON EXACT TIMING AND TRACK
ARE LESS THAN NORMAL.  THE AMOUNT OF RAIN WILL BE TRACK DEPENDENT...
SO A PERIOD OF HEAVY RAIN CAN BE EXPECTED.  THE FORECAST IS MORE OR
LESS BASED ON THE GFS TRACK...AND THIS TIMING WAS USED.

THE RAIN SHOULD END DURING SUNDAY EVENING AS CHARLEY MOVES NORTH
NORTHEAST.  AFTER THIS...FAIR WEATHER IS EXPECTED.

&&

.AVIATION...
IFR CONDS TO CONTINUE INTO TONIGHT AS REMNANTS OF BONNIE MOVE THRU
THE AREA. AFTER 06Z CONDS GRADUALLY IMPROVE AS SYSTEM EXITS AND
SURFACE FLOW BECOMES WEST. PLENTY OF LOW LEVEL MOISTURE AROUND SO
AREAS OF FOG OR LOW CLDS WILL LIKELY BE SLOW TO LEAVE.
&&

.MARINE...
WILL CONTINUE THE SCA TONIGHT AS SEAS AND WINDS SHOULD INCREASE
BRIEFLY THIS EVENING.  SATURDAY WINDS WILL BE LIGHT SOUTHWEST AND
SEAS WILL DIMINISH.  WINDS AND SEAS WILL ONCE AGAIN COME UP WITH THE
APPROACH OF THE REMNANTS OF CHARLEY. FOR NOW...BASED ON THE GFS
TRACK...WINDS AND SEAS SHOULD COME BACK INTO THE SMALL CRAFT RANGE.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...FLOOD WATCH THROUGH TONIGHT ALL ZONES.
     SCA.
NH...FLOOD WATCH THROUGH TONIGHT ALL ZONES.
     SCA.
&&
Hazardous weather outlook, Aug 13, 2:44 AM EST, 14 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
344 AM EDT FRI AUG 13 2004

MEZ007>009-012>014-018>028-NHZ001>010-013-014-140743-
ANDROSCOGGIN ME-BELKNAP NH-CENTRAL SOMERSET ME-COASTAL CUMBERLAND ME-
COASTAL ROCKINGHAM NH-COASTAL WALDO ME-COASTAL YORK ME-
INTERIOR CUMBERLAND ME-INTERIOR ROCKINGHAM NH-INTERIOR WALDO ME-
INTERIOR YORK ME-KENNEBEC ME-KNOX ME-LINCOLN ME-MERRIMACK NH-
NORTHERN CARROLL NH-NORTHERN COOS NH-NORTHERN FRANKLIN ME-
NORTHERN GRAFTON NH-NORTHERN OXFORD ME-SAGADAHOC ME-
SOUTHERN CARROLL NH-SOUTHERN COOS NH-SOUTHERN FRANKLIN ME-
SOUTHERN GRAFTON NH-SOUTHERN OXFORD ME-SOUTHERN SOMERSET ME-
STRAFFORD NH-SULLIVAN NH-
344 AM EDT FRI AUG 13 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND SOUTHERN MAINE
AND NORTHERN...CENTRAL AND SOUTHEAST NEW HAMPSHIRE.

.DAY ONE...TODAY

A FLOOD WATCH IS IN EFFECT FOR THE ENTIRE FORECAST AREA FOR TODAY AND
TONIGHT.  THIS INCLUDES SOUTHERN AND WESTERN MAINE AND
NORTHERN...CENTRAL AND SOUTHEAST NEW HAMPSHIRE.  PLEASE SEE THE
LATEST FLOOD WATCH STATEMENT FOR DETAILS.

.DAYS TWO THROUGH SEVEN...

THE REMNANTS OF HURRICANE CHARLEY WILL MOVE UP THE EAST COAST SUNDAY
AND SUNDAY NIGHT.  THIS COULD BRING MORE RAIN...POSSIBLY HEAVY AT
TIMES...TO THE REGION.

OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY.  REPORTS OF FLOODING AND
SIGNIFICANT RAINFALL SHOULD BE RELAYED TO THE NATIONAL WEATHER
SERVICE.

In the hours before

Special weather statement, Aug 13, 3:16 PM EST, 2 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
416 PM EDT FRI AUG 13 2004

NHZ003>009-132315-
BELKNAP NH-MERRIMACK NH-NORTHERN CARROLL NH-NORTHERN GRAFTON NH-
SOUTHERN CARROLL NH-SOUTHERN GRAFTON NH-SULLIVAN NH-
416 PM EDT FRI AUG 13 2004

...SHOWERS AND THUNDERSTORMS WITH VERY HEAVY RAINS WILL AFFECT
CENTRAL AND NORTHERN NEW HAMPSHIRE THROUGH LATE AFTERNOON...

LOOK FOR SHOWERS AND SCATTERED STRONG THUNDERSTORMS TO CROSS CENTRAL
AND NORTHERN NEW HAMPSHIRE DURING THE MID TO LATE AFTERNOON HOURS.
AS THE STRONGEST STORMS AFFECT PLYMOUTH...MEREDITH...LEBANON AND
CARROLL...EXPECT BETWEEN 1 AND 2 INCHES OF RAIN IN AN HOUR OR LESS.
THIS WILL RESULT IN LOCALIZED STREET FLOODING...AS WELL AS SHARP
RISES ON SMALL RIVERS AND STREAMS.

IF YOU PLAN TO BE OUTSIDE ACROSS THIS AREA THROUGH LATE THIS
AFTERNOON...BE ON THE ALERT FOR VERY HEAVY RAINS WITH THUNDERSTORMS.

HAYES
Special weather statement, Aug 13, 4:00 PM EST, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
500 PM EDT FRI AUG 13 2004

NHZ004-006-009-132300-
BELKNAP NH-NORTHERN CARROLL NH-SOUTHERN CARROLL NH-
500 PM EDT FRI AUG 13 2004

...THUNDERSTORMS WITH GUSTY WINDS AND VERY HEAVY RAINS WILL AFFECT
PORTIONS OF CENTRAL AND NORTHERN NEW HAMPSHIRE THROUGH 615 PM...

LOOK FOR SHOWERS AND SCATTERED STRONG THUNDERSTORMS TO AFFECT
BELKNAP...CARROLL...GRAFTON AND COOS COUNTY WITH WIND GUSTS TO 40
MPH...AND UP TO 2 INCHES OF RAIN IN LESS THAN 40 MINUTES.

OTHER SHOWERS AND THUNDERSTORMS WILL AFFECT THE REGION THROUGH EARLY
EVENING...WITH GUSTY WINDS AND LOCALLY HEAVY RAINS.

HAYES
Local storm report, Aug 13, 4:28 PM EST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
528 PM EDT FRI AUG 13 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0430 PM     TSTM WND DMG     SANBORNTON              43.49N 71.58W
08/13/2004                   BELKNAP            NH   TRAINED SPOTTER

            4 TREES DOWN ON STEELE HILL RD, ALSO TREES DOWN ON UPPER
            BAY RD.

0440 PM     TSTM WND DMG     MEREDITH                43.66N 71.50W
08/13/2004                   BELKNAP            NH   FIRE DEPT/RESCUE

            MULTIPLE TREES DOWN ACROSS THE TOWN.

&&

AWIPSUSR
Special weather statement, Aug 13, 4:45 PM EST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
545 PM EDT FRI AUG 13 2004

MEZ012-018-019-NHZ010-140044-
INTERIOR CUMBERLAND ME-INTERIOR YORK ME-SOUTHERN OXFORD ME-
STRAFFORD NH-
545 PM EDT FRI AUG 13 2004

...SHOWERS AND SCATTERED STRONG THUNDERSTORMS WILL AFFECT SOUTHEAST
NEW HAMPSHIRE AND SOUTHWEST MAINE THROUGH 730 PM...

LOOK FOR AN AREA OF SHOWERS AND SCATTERED THUNDERSTORMS TO MOVE
ACROSS STRAFFORD COUNTY IN SOUTHEAST NEW HAMPSHIRE AND OXFORD COUNTY
YORK AND CUMBERLAND COUNTIES IN SOUTHWEST MAINE.  BETWEEN 1 AND 2
INCHES OF RAIN MAY FALL IN PLACES LIKE MIDDLEFIELD...MILTON...
EFFINGHAM...BROWNFIELD AND LOVELL...WHICH COULD RESULT IN LOCALIZED
FLOODING.

IN ADDITION...WIND GUSTS TO 40 MPH ARE POSSIBLE IN THE STRONGER
THUNDERSTORMS ACROSS STRAFFORD AND YORK COUNTIES.

MEZ007-008-140044-
NORTHERN FRANKLIN ME-NORTHERN OXFORD ME-
545 PM EDT FRI AUG 13 2004

...SHOWERS AND SCATTERED THUNDERSTORMS WITH VERY HEAVY RAINS WILL
AFFECT THE MOUNTAINS OF WESTERN MAINE THROUGH 730 PM...

LOOK FOR AN AREA OF SHOWERS AND SCATTERED THUNDERSTORMS TO MOVE
ACROSS NORTHERN OXFORD AND FRANKLIN COUNTIES THROUGH 730 PM.  THE
SHOWERS AND THUNDERSTORMS WILL PRODUCE BETWEEN 1 AND 2 INCHES OF RAIN
IN LESS THAN IN HOUR IN PLACES LIKE UPTON...RANGELEY AND DAVIS. THIS
COULD RESULT IN SHARP RISES ON SMALL CREEKS AND STREAMS...AS WELL AS
LOCALIZED FLOODING OF LOW LYING AREAS.

IN ADDITION...STRONGER THUNDERSTORMS MAY PRODUCE WIND GUSTS TO 40 MPH
AND PERHAPS SMALL HAIL.

HAYES

The radar

The Portland,ME radar (KGYX), 111 km away, was scanning. The volume nearest the first event began at 22:30 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Belknap

When
August 13, 5:30 PM EST to 5:50 PM EST
Where
Belknap County, 4 mi NNE of Sanbornton
Rating
F0
Path length
7 mi
Path width
40 yd
Reported by
GENERAL PUBLIC
Coordinates
43.533, -71.550

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Hampshire in 2004Every state in 2004This day in weather historyThe tornado archive for New Hampshire, 2004Warnings in New Hampshire, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5421586.